Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2004 Oct;11(5):302-4.
doi: 10.1097/00063110-200410000-00014.

Polydipsia as Another Mechanism of Hyponatremia After 'Ecstasy' (3,4 Methyldioxymethamphetamine) Ingestion

Affiliations
Case Reports

Polydipsia as Another Mechanism of Hyponatremia After 'Ecstasy' (3,4 Methyldioxymethamphetamine) Ingestion

Miran Brvar et al. Eur J Emerg Med. .

Abstract

Acute symptomatic hyponatremia after ecstasy (3,4 methyldioxymethamphetamine; MDMA) ingestion is well documented and has been attributed to the syndrome of inappropriate antidiuretic hormone (SIADH). We report the case of an 18-year-old woman who took five tablets of ecstasy in a suicide attempt and drank 1700 ml water at the Emergency Department (ED). The laboratory findings obtained 5 h after ingestion showed a serum sodium concentration of 130 mmol/l, plasma osmolality of 264 mOsm/kg, urinary osmolality of 335 mOsm/kg and natriuresis of 101 mmol/l. The plasma arginine vasopressin level by radioimmunoassay was 33.7 pmol/l 5 h after ingestion. A gas chromatography-mass spectrometry assay confirmed MDMA in blood samples, with serum concentrations of 0.87 mg/l on arrival. This case report strongly suggests that MDMA reduces serum sodium levels through the dual pathways of SIADH and polydipsia. Accordingly, we believe that hyponatremia may be prevented in ED patients after MDMA ingestion by the early restriction of water intake.

Similar articles

See all similar articles

Cited by 5 articles

Publication types

MeSH terms

Substances

Feedback